Atypical Femur Fractures in Patients Treated with Bisphosphonates: Identification, Management, and Prevention
Judith S. BubbearAbstract
Osteoporosis is a common condition with significant health care costs. First-line therapy is with bisphosphonates, which have proven anti-fracture efficacy. Around 10 years after the introduction of bisphosphonates reports began to be published of atypical femoral fractures (AFFs) that may be associated with this therapy. These fractures are associated with significant morbidity although lower mortality than the more common osteoporotic neck-of-femur fractures. A case definition has been described to allow identification of this class of fracture. Further work has established a high relative risk of AFFs in patients treated with bisphosphonates, but a low absolute risk in comparison to that of osteoporotic fractures. Proposed pathological mechanisms include low bone turnover states leading to stress/insufficiency fractures. Clinicians should be aware of the risk of AFFs and in particular the high rate of prodromal thigh/groin pain that warrants investigation in a patient receiving a bisphosphonate. If an incomplete fracture is diagnosed then bisphosphonate therapy needs to be stopped and prophylactic surgery may be considered. Due to these rare side effects patients on bisphosphonates require regular review, and this is particularly advised after 5 years of oral or 3 years of intravenous therapy.
Rambam Maimonides Med J 2016;7(4):e0032